Seroxat Linked to Osteoporosis
Posted by shutah on June 26, 2007
Two separate studies in the US found that people who used the pills, known as selective serotonin re-uptake inhibitors (SSRIs), developed thinner bones than those who did not take them. Two well-known SSRI brands are Prozac and Seroxat.
One group of researchers led by Dr Elizabeth Haney, from Oregon Health & Science University, Portland, looked at almost 6,000 men aged 65 and older.
The men’s bone density at the hip and base of the spine were measured in 2000 and again two years later. Hip readings were 3.9% lower for the 160 men taking SSRIs compared with men not using any antidepressants, or taking other kinds of depression medication.
Similarly, spine bone mineral density was 5.9% lower among SSRI users.
The other study led by Dr Susan Diem, from the University of Minnesota in Minneapolis, investigated 2,722 women with an average age of about 80.
Checks on bone mineral density were made between 1997 and 1999, and again about five years later. Participants were asked to show all the medication they had taken within the past two weeks.
A total of 198 women were taking SSRIs, 7.3% of the total. Their bone density at the hip decreased by 0.82% over the study period, compared with a fall of 0.47% for those taking a different kind of antidepressant or not being treated.
Both sets of findings were published in the journal Archives of Internal Medicine.
Dr Haney’s team wrote: “These associations are biologically plausible and clinically important. Because SSRI use is prevalent in the general population, our findings have a potentially important public health impact. If confirmed, people using SSRIs might be targeted for osteoporosis screening and preventive intervention.”